MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN EXTRACTION BALLOON V

AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN EXTRACTION BALLOON V
Model Number B-V243Q-A
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/29/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.This event has been reported by the importer on mdr# 2429304 - 2022 - 00010.
 
Event or Problem Description
The customer reports during an endoscopic retrograde cholangiopancreatography (ercp) using an evis exera iii duodenoscope with a single use distal cover and a single use extraction balloon, the distal cover split open during the procedure and several devices broke because of it.It was observed that bioburden had gotten lodged behind the elevator of the scope.The elevator could not fully function in its range of motion, could not go fully up and down.At first, the customer noticed that the device (scope/distal cover) was not able to pass smoothly through the channel, and the physician observed that he was not able to fully open or close the elevator.The elevator jammed at 45 degrees angle and was not able to fully open.When passing devices, the physician ended up stripping and breaking some of the devices.An extraction balloon that was broken up inside the patient's duct and they had to take scope out and go retrieve it.Once retrieved, the physician to use a different balloon and it started to break because could not fully open elevator, it felt jammed.The physician placed a stent.After barely placing the stent, they finished the procedure.The physician took scope out and realized cap was completely split at the top, and there was a lot of bio burden back behind the elevator causing it to not fully open and close.There were no procedural or anatomical challenges that could have contributed to the distal cover splitting.The lot number cannot be provided for the distal cover used.The scope is not being returned to olympus for repair.Once the scope was cleaned, the scope was found to be in working order.The elevator was moving without issue.The physician was successful in sweeping the stones, but the balloon popped due to sharp stone edges.Another balloon ripped before inserting it into duct.In hindsight, the elevator was not moving appropriately due to sludge and stone jamming behind the elevator channel.This was not known at the time of the procedure.A non-olympus retrieval device was used to extract the balloon from the patient¿s duct.It was observed that the balloon was stretching inappropriately.There were no adverse effects to the patient as a result of this occurrence.The procedure was completed.The patient¿s current condition is reported as discharged home in stable condition.Case with patient identifier (b)(6) reports the b-v243q-a.Case with patient identifier (b)(6) reports the tjf-q190v.Case with patient identifier (b)(6) reports the maj-2315.
 
Additional Manufacturer Narrative
This report is being updated to provide investigation findings.The device history record (dhr) with the lot number of the subject device was confirmed.No abnormalities detected in the dhr for the following items which related to the reported phenomenon.·process inspection sheet ·quality inspection sheet ·nonconforming product report.The instruction manual was reviewed.They include the following information associated with the reported phenomenon.· before inserting the instrument into an endoscope equipped with the forceps elevator, be sure to raise the forceps elevator to its maximum height.After the distal end of the insertion portion contacts the forceps elevator, lower the forceps elevator slowly before inserting the instrument 20 mm further.Raise the forceps elevator again and confirm that the distal end of the instrument is shown up the endoscopic field of view.Otherwise, perforation, bleeding, or mucous membrane damage may result.· do not force to insert the instrument if resistance to insertion is encountered.Reduce the angulation (or lower the forceps elevator if applicable) until the instrument passes smoothly.The use of excessive force causes patient injury, such as perforation, bleeding, or mucous membrane damage.It may also damage the endoscope and/or instrument.Conclusion summary: since no abnormalities were detected in the dhr, it has been inferred that there were no quality issues upon shipment.Based on the investigation result and event description, a likely cause of breakage and drop of the balloon might be the following mechanism.1) the forceps elevator of endoscope was unable to fully open.2) under the circumstance described above 1, an attempt was made to extend the subject device from the distal end of endoscope.3) the balloon portion rubbed against the forceps elevator.This might have caused the balloon to break and fall off partially.

Brand Name
SINGLE USE 3-LUMEN EXTRACTION BALLOON V
Common Device Name
SINGLE USE 3-LUMEN EXTRACTION BALLOON
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15128797
Report Number9614641-2022-00072
Device Sequence Number17760898
Product Code LQR
UDI-Device Identifier04953170368721
UDI-Public04953170368721
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K091495
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB-V243Q-A
Device Lot Number22V
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2022
Supplement Date Received by Manufacturer10/04/2022
Initial Report FDA Received Date07/29/2022
Supplement Report FDA Received Date11/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TJF-Q190V, SN (B)(6), MAJ-2315, LOT UNK
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age71 YR
Patient SexFemale
Patient Weight76 KG